Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Green Bay, WI

October 17, 2016Forest County, Langlade County, Lincoln County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Oct 17, 2016, 5:45 PM CDT for Forest County, Langlade County, Lincoln County, Wisconsin. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2016, 5:45 PM CDT (22:45 UTC)
Expired
Oct 17, 2016, 6:30 PM CDT
In force
45 min
Issued by
NWS Green Bay, WI

Counties Forest County, WI, Langlade County, WI, Lincoln County, WI

The radar

The Green Bay radar (KGRB), 146 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 5:54 PM CDTHAIL 0.5Summit Lake, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

029 
WWUS83 KGRB 172245
SPSGRB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
545 PM CDT MON OCT 17 2016
 
WIZ010-011-018-019-172330-
LANGLADE WI-LINCOLN WI-ONEIDA WI-FOREST WI-
545 PM CDT MON OCT 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANGLADE...SOUTHEASTERN
ONEIDA...SOUTHERN FOREST AND NORTHEASTERN LINCOLN COUNTIES UNTIL 630
PM CDT...

AT 545 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES EAST OF TOMAHAWK TO NEAR CRANDON.
MOVEMENT WAS NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RHINELANDER...CRANDON...WOODBORO...PARRISH...PEARSON...ELCHO...
LAONA...NASHVILLE...FREEMAN AND ARGONNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4578 8949 4571 8843 4522 8886 4530 8979
TIME...MOT...LOC 2245Z 239DEG 28KT 4543 8958 4551 8890 

$$

KURIMSKI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Oct 17, 5:31 PM CDT, 14 minutes earlier.

Area forecast discussion, Oct 17, 5:31 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
531 PM CDT MON OCT 17 2016

Updated aviation portion for 00Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 512 PM CDT Mon Oct 17 2016

Convection, which appeared to initiate at middle levels, has
expanded in coverage during the past few hours. Large scale lift
was being aided by strengthening 925-850 mb flow which has backed
almost directly into the front. Across the forecast area, storms
seem to be peaking in intensity as they shift northward into the
frontal zone, then weakening as they head farther into the cooler
air mass.

Storms have thus far not shown sufficient organization to pose a
severe risk. But additional intensification is still possible
early this evening. The primary severe risk is of large hail,
though damaging wind gusts are possible near and south of the
front. Favorable large scale conditions for strong or severe
storms will probably persist for 3-4 more hours, then the flow in
the 850-925 mb layer is expected to rapidly veer to a more wswly
direction, greatly reducing convergence near the front, and likely
leading to a weakening of the convection.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 316 PM CDT Mon Oct 17 2016

The main concerns in the short term are thunderstorm chances and
their severe potential.

Surface analysis at 19z showed a warm front to the northeast of
the forecast area and a cold front across western Vilas County.
The airmass in the warm sector of the surface system, that
covered almost the entire area early this afternoon, was quite
warm and humid. Temperatures reached the upper 60s and 70s,
except in the far north where fog and low clouds suppressed
daytime heating, and dew points were in the 60s. The 12Z GRB
sounding showed saturated conditions below a strong inversion just
below 700mb. MU CAPE values were in excess of 1000 j/kg over most
of the area throughout the day, but there was enough CIN to keep a
lid on things. 19Z mesoanalysis graphics indicated that the cap
was eroding across central and east central Wisconsin, and in
southeast Minnesota and western Wisconsin where an areas of showers
developed after 18Z.

Models had a 850mb low passing across northwest Wisconsin this
evening and a surface low moving across west central and northeast
Wisconsin ahead of an approaching mid level trough. Northern
Wisconsin was forecast to be in the left exit region of an upper
jet max as well, so that is the area of greatest concern for
severe storms tonight. SPC day 1 outlook had a slight risk
generally north of Highway 29. In addition, significant deep layer
shear across the north in the presence of a surface boundary
brings the potential for supercell development.

PWAT values were at least an inch, 1.51 at GRB, this morning so
heavy rainfall is also a concern. Dense fog is possible overnight.
Expect cooler day on Tuesday but highs are still forecast to be at
least 5F above normal.

.LONG TERM...Tuesday Night Through Monday
Issued at 316 PM CDT Mon Oct 17 2016

For the rest of the work week, a series of short wave troughs
with cold frontal passages in the west to northwest flow will
bring in a cooler and drier air mass. little or no precipitation
is expected.

One front is progged to pass through late Wednesday into
Wednesday night and then another cold front with greater height
falls aloft for Friday. Could be cold enough for a light mix
across the far north toward Thursday into Friday as 850 mb temps
fall to -4 C. Frost freeze headlines may be required later this
week for the lingering growing areas over central and east central
Wisconsin.

Continued west to northwest flow aloft after Friday will bring a
couple of fast moving weak frontal systems over the area this
weekend and early next week. Medium range model timing divert this
weekend with the strength of a plains surface ridge which would play
a role on small precipitation chances as well as temperature
trends.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 512 PM CDT Mon Oct 17 2016

Ceilings across the area were quite variable early this evening.
That will continue south of the front, though expect a more
uniform area of low ceilings (probably IFR or LIFR) to shift south
in the wake of the front. LLWS will also be an aviation concern
ahead of the front this evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....MG
LONG TERM......TDH
AVIATION.......Skowronski
Hazardous weather outlook, Oct 17, 3:18 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
318 PM CDT MON OCT 17 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
318 PM CDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
WARM FRONT AS A STRONG AREA OF LOW PRESSURE MOVES THROUGH THE
REGION FROM LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE
HAIL...AND HEAVY RAINFALL OVER PARTS OF CENTRAL...NORTH CENTRAL
AND FAR NORTHEAST WISCONSIN. THERE IS A MARGINAL RISK OF SEVERE
STORMS OVER EAST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

LMZ521-522-541>543-182030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
318 PM CDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY SOUTH WINDS AND HIGH WAVES WILL RESULT IN HAZARDOUS
CONDITIONS FOR SMALL CRAFT ON LAKE MICHIGAN.

DENSE MARINE FOG WILL IMPACT NAVIGATION THROUGH THIS EVENING.

THUNDERSTORMS ARE POSSIBLE, ESPECIALLY THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS...HAIL
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE THURSDAY NIGHT.

MG/TDH

In the hours before

Special weather statement, Oct 17, 4:37 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
437 PM CDT MON OCT 17 2016

WIZ011-018-019-021-030-172215-
NORTHERN OCONTO COUNTY WI-LANGLADE WI-LINCOLN WI-FOREST WI-
MARATHON WI-
437 PM CDT MON OCT 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR LANGLADE...NORTHERN MARATHON...
SOUTHERN FOREST AND LINCOLN COUNTIES UNTIL 515 PM CDT...

AT 435 PM CDT...DOPPLER RADAR WAS TRACKING SHOWERS AND A FEW
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ANTIGO TO NEAR
DORCHESTER. MOVEMENT WAS NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THE STRONGEST STORMS.

LOCATIONS IMPACTED INCLUDE...
ANTIGO...MERRILL...TOMAHAWK...DORCHESTER...PARRISH...PEARSON...
CARTER...COUNCIL GROUNDS STATE PARK...
NEW WOOD WILDLIFE AREA AND ELCHO.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4527 9005 4548 9000 4547 8843 4543 8843
      4504 8912 4499 9032
TIME...MOT...LOC 2135Z 228DEG 35KT 4508 8916 4503 9027

MG
Special weather statement, Oct 17, 5:17 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
517 PM CDT MON OCT 17 2016

WIZ010-011-018-019-172300-
LANGLADE WI-LINCOLN WI-ONEIDA WI-FOREST WI-
517 PM CDT MON OCT 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LANGLADE...CENTRAL
ONEIDA...WESTERN FOREST AND LINCOLN COUNTIES UNTIL 600 PM CDT...

AT 516 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR NEW WOOD WILDLIFE AREA TO 7 MILES
SOUTHWEST OF CRANDON. MOVEMENT WAS NORTH AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  CRANDON AROUND 535 PM CDT.
  TOMAHAWK AND TRIPOLI AROUND 600 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE JEFFRIS...MONICO...
LENNOX...SPIRIT FALLS...MOLE LAKE...IRMA...BILL CROSS RAPIDS WILDLIFE
AREA...BRADLEY...POST LAKE AND GOODNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4542 9004 4563 9000 4593 8867 4583 8867
      4542 8891 4516 9004
TIME...MOT...LOC 2216Z 195DEG 26KT 4524 8998 4547 8898

KURIMSKI
Special weather statement, Oct 17, 5:45 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
545 PM CDT MON OCT 17 2016

WIZ010-011-018-019-172330-
LANGLADE WI-LINCOLN WI-ONEIDA WI-FOREST WI-
545 PM CDT MON OCT 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANGLADE...SOUTHEASTERN
ONEIDA...SOUTHERN FOREST AND NORTHEASTERN LINCOLN COUNTIES UNTIL 630
PM CDT...

AT 545 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES EAST OF TOMAHAWK TO NEAR CRANDON.
MOVEMENT WAS NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RHINELANDER...CRANDON...WOODBORO...PARRISH...PEARSON...ELCHO...
LAONA...NASHVILLE...FREEMAN AND ARGONNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4578 8949 4571 8843 4522 8886 4530 8979
TIME...MOT...LOC 2245Z 239DEG 28KT 4543 8958 4551 8890

KURIMSKI

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:23 AM CDTSpecial Weather StatementGRBMarinette22 min
Oct 17, 3:26 AM CDTSpecial Weather StatementGRBFlorence, Forest49 min
Oct 17, 4:03 AM CDTSpecial Weather StatementGRBDoor42 min
Oct 17, 4:11 AM CDTDense Fog AdvisoryGRBDoor, Kewaunee, Manitowoc6 hr
Oct 17, 4:16 AM CDTSevere Thunderstorm WarningGRBDoor29 min
Oct 17, 4:27 AM CDTSpecial Marine WarningGRB33 min
Oct 17, 4:35 AM CDTMarine Dense Fog AdvisoryGRB23 hr
Oct 17, 4:37 PM CDTSpecial Weather StatementGRBLanglade, Lincoln38 min
Oct 17, 5:17 PM CDTSpecial Weather StatementGRBForest, Lincoln, Oneida43 min
Oct 17, 6:10 PM CDTSpecial Weather StatementGRBFlorence, Forest50 min
Oct 17, 6:24 PM CDTSpecial Weather StatementGRBFlorence, Forest51 min
Oct 17, 6:35 PM CDTSevere Thunderstorm WarningGRBMarinette13 min
Oct 17, 6:49 PM CDTSpecial Weather StatementGRBOneida41 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.